Maryland, 2003

Damaging Winds and Lightning Strike in Maryland, July 10 to 11, 2003

July 10 to 11, 2003 · NWS LWX · 4 events in 4 counties and zones

Thunderstorms with high winds and frequent lightning moved through Central Maryland between 8 PM on the 10th and 2 AM on the 11th. In Charles County, trees were downed near Nanjemoy.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Thunderstorms with high winds and frequent lightning moved through Central Maryland between 8 PM on the 10th and 2 AM on the 11th. In Charles County, trees were downed near Nanjemoy. In St. Mary's County, a tree was downed onto a house in Mechanicsville. In Anne Arundel County, six trees were downed at a residence on Windsong Drive in Arnold. One tree landed on a carport, and another fell onto the roof of a patio. In Montgomery County, a home was damaged by a lightning-related fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 10, 2:00 PM EST, 5 hours 30 minutes earlier.

Area forecast discussion, Jul 10, 2:00 PM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT THU JUL 10 2003

.EARLY PERIODS...
FEW TSRA POPPING ATTM IN SWRN CWFA. AS MNTND IN PRVS AFD...THIS WAS
THE AREA MOST SUSEPTIBLE TO DSTBLZTN. FEEL AREA LIKELY TO FILL IN
SOMEWHAT ALNG WMFRNT FOR FOCUS AND LIFT...PLENTY OF MSTR AND DECENT
INSTAB FOR FUEL.

ETA A BIT QUIKER THAN GFS ON TIMING OF WMFRNTL PSG. HWVR...DIFF ON
SENSIBLE WX NIL. PREFER SLOER SOLN...SO GFS NUMBERS GNLY FLLWD.
HWVR...WL KEEP POPS OUT OF THE DEF CATEGORY DUE TO AREAL CVRG
CONCERNS.

CDFROPA TMRW. WUD APPR THAT FRNT TO THE E BFR DIURNAL HTG CAN DO ITS
THING. SLGT CHC WL LIKELY SNEAK INTO ZFP ERN ZNS ONLY...PENDING
COLLAB W/ NEIGHBORING OFFICES.

HTS

XTND...FRI NGT-THU...

SPENT THE MRNG W/ AN HS STUDENT...AND COMMENTING THAT THE UPPER
LEVEL PATTERN...AS WELL AS VSBL STLT IMGRY...LOOK MORE REMINISCENT
OF APR THAN MID JUL...BUT THEN AGAIN THIS HAS NOT BEEN AN AVG YR
WX WISE HAS IT?

ON FRI NGT XPCTG TO SEE THE CD FNT ABUTTING THE CST...PCPN TO HV
ENDED AND SKIES TO BE IMPROVING. WINDS NEVER MAKE IT ARND TO
NW...BUT NONETHELESS DRIER AIR WL INFILTRATE THE RGN. ITS PRETTY
RARE TO USE THE PHRASE GOOD SLEEPING WX IN JUL...BUT IT SHOULD BE
QUITE PLEASANT.

TEMP WISE STILL NOT LOOKING AT ANY 90 DEG TEMPS THRU THE MID PART OF
NEXT WK. REALLY...IF YOU LOOK OUT TO 240 HRS OF MRF...N AMERICA
GNRLY STAYS LOCKED IN THE WRN RDG/ERN TROF PTTN THAT HAS BEEN
DOMINANT FOR SO LONG.

WL PUT IN LOW CHC POPS FOR AFTN/EVE CONVECTION MON-THU.

WOODY

.LWX...
DC...FLOOD WATCH FOR TONIGHT FOR ZONE DCZ001.

MD...FLOOD WATCH FOR TONIGHT FOR ZONES MDZ002>007...MDZ009>011...
MDZ013>014.

VA...FLOOD WATCH FOR TONIGHT FOR ZONES VAZ021...VAZ025>031...
VAZ036>042...VAZ050>054.

WV...FLOOD WATCH FOR TONIGHT FOR ZONES WVZ048>055.
Hazardous weather outlook, Jul 10, 1:22 PM EST, 6 hours 8 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-110800-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
222 PM EDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS OUTLOOKED
PORTIONS OF CENTRAL VIRGINIA AND PENDLETON COUNTY WEST VIRGINIA AS
HAVING A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND THIS
EVENING.

THE MAIN THREAT WITH STORMS THAT DEVELOP WILL BE DAMAGING WINDS IN
EXCESS OF 57 MPH.

A FLOOD WATCH IN EFFECT FOR ALL COUNTIES EXCEPT FOR NORTHERN
PIEDMONT AND SOUTHERN MARYLAND. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY AND TONIGHT. HEAVY RAINFALL FROM THESE STORMS MAY
CAUSE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ABW

In the hours before

Local storm report, Jul 10, 3:16 PM EST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
416 PM EDT THU JUL 10 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0152 PM    SUMMIT POINT              WV   TORNADO
07/09/03   JEFFERSON                      SURVEYED BY NWS SURVEY
                                          TEAM. F0 ON THE FUJITA
                                          SCALE...70 MPH WIND
                                          MAX...75 YARDS AVERAGE
                                          WIDTH. THE TORNADO WAS ON
                                          THE GROUND FOR 4
                                          MILES...AND PRODUCED
                                          DAMAGE TO
                                          TREES...OUTBUILDINGS AND
                                          STRUCTURES.
Special weather statement, Jul 10, 4:44 PM EST, 2 hours 46 minutes before
VAZ039-051-102245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
544 PM EDT THU JUL 10 2003

...STRONG THUNDERSTORM OVER NORTHERN MADISON COUNTY...

AT 544 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
WEST OF FORDSVILLE...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
CULPEPER WILL BE AFFECTED BY THIS STORM THROUGH 645 PM EDT. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

MANNING
Special weather statement, Jul 10, 5:10 PM EST, 2 hours 20 minutes before
VAZ041-102330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
610 PM EDT THU JUL 10 2003

...SEVERE WEATHER POSSIBLE IN FAUQUIER COUNTY AFTER 645 PM...

AT 610 PM...DOPPLER RADAR INDICATED A THUNDERSTORM WITH A POSSIBLE
TORNADO MOVING THROUGH CULPEPER COUNTY. IF THIS STORM CONTINUES TO
MAINTAIN INTENSITY IT MAY AFFECT FAUQUIER COUNTY AFTER 645 PM.

RESIDENTS IN FAUQUIER COUNTY SHOULD PAY ATTENTION TO THE WEATHER AND
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

MANNING
Special weather statement, Jul 10, 6:14 PM EST, 1 hour 16 minutes before
MDZ016-VAZ041-052-057-110015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
714 PM EDT THU JUL 10 2003

AT 714 PM EDT...DOPPLER RADAR INDICATED STRONG TO SEVERE
THUNDERSTORMS ALONG A LINE EXTENDING FROM 26 MILES SOUTHWEST OF
WARRENTON TO 4 MILES NORTHWEST OF WEEDONVILLE...MOVING NORTHEAST AT
20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL AND GUSTY
WINDS...AND VERY HEAVY RAIN. DOPPLER RADAR IS ALSO INDICATING STRONG
ROTATION IN SEVERAL STORMS...AND THE ENVIRONMENT APPEARS FAVORABLE
FOR TORNADOES.

RESIDENTS IN FAUQUIER...PRINCE WILLIAM...KING GEORGE...AND CHARLES
COUNTIES SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

ROGOWSKI
Special weather statement, Jul 10, 6:25 PM EST, 1 hour 5 minutes before
MDZ002-VAZ021-025>027-037-WVZ048>051-054-055-110030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
725 PM EDT THU JUL 10 2003

AT 7:25 PM...DOPPLER RADAR INDICATED A LINE OF STRONG TO SEVERE
THUNDERSTORMS OVER CENTRAL WEST VIRGINIA MOVING EAST AT 30 MILES PER
HOUR. THIS LINE WILL AFFECT WESTERN MARYLAND...THE EASTERN PAN
HANDLE OF WEST VIRGINIA...AND WESTERN NORTHERN VIRGINIA BETWEEN 8:00
PM AND 10:00 PM. DAMAGING WINDS...SMALL HAIL...AND VERY HEAVY RAIN
ARE POSSIBLE FROM THESE STORMS. RESIDENTS IN THESE AREAS SHOULD
REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

ROGOWSKI

The radar

The Sterling radar (KLWX), 85 km away, was scanning. The volume nearest the first event began at 00:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Charles

When
July 10, 7:30 PM EST
Where
Charles County, Nanjemoy
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.450, -76.783

Trees were downed.

Thunderstorm Wind, St. Mary'S

When
July 10, 9:20 PM EST
Where
St. Mary'S County, Mechanicsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.433, -76.733

A tree was downed onto a house.

Lightning, Montgomery

When
July 10, 11:30 PM EST
Where
Montgomery County, Rockville
Reported by
NEWSPAPER
Coordinates
39.136, -77.204 (the zone’s center; the record gives no point)

A home caught fire after being struck by lightning. The time was estimated.

Thunderstorm Wind, Anne Arundel

When
July 11, 12:30 AM EST
Where
Anne Arundel County, Arnold
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
39.033, -76.500

Six trees were downed. A carport and a patio were damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368645, 5368646, 5368647, 5368648.